Alert archive / Iowa / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 302, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 20, 2008, 6:53 PM CDT for Clarke County, Iowa. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2008, 6:53 PM CDT (23:53 UTC)
- Expired
- Jun 20, 2008, 7:45 PM CDT
- In force
- 52 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
County Clarke County, IA
The radar
The Des Moines radar (KDMX), 84 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 7:04 PM CDT | HAIL 0.75 | 5 Sw Osceola, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.9 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 250 J/kg
- Mixed-layer CIN
- -157 J/kg
- Mixed-layer LCL
- 1067 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 202352
SVRDMX
IAC039-210045-
/O.NEW.KDMX.SV.W.0302.080620T2353Z-080621T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
653 PM CDT FRI JUN 20 2008
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN CLARKE COUNTY IN SOUTH CENTRAL IOWA...
* UNTIL 745 PM CDT.
* AT 648 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
OSCEOLA...OR 41 MILES SOUTH OF DES MOINES...AND MOVING SOUTHEAST AT
16 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL SOUTHERN CLARKE COUNTY AT 710 PM CDT
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 26 AND 37.
MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.
LAT...LON 4100 9402 4101 9402 4103 9402 4109 9380
4090 9358 4090 9402
TIME...MOT...LOC 2353Z 325DEG 14KT 4099 9383
$$
MOYER3 follow-up statements
000
WWUS53 KDMX 210018
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
717 PM CDT FRI JUN 20 2008
IAC039-210045-
/O.CON.KDMX.SV.W.0302.000000T0000Z-080621T0045Z/
CLARKE IA-
717 PM CDT FRI JUN 20 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHERN CLARKE COUNTY...
AT 714 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR MURRAY...OR 42 MILES SOUTH OF DES MOINES...MOVING
SOUTHEAST AT 12 MPH.
THE SEVERE THUNDERSTORM WILL MOVE THROUGH...
RURAL SOUTHERN CLARKE COUNTY THROUGH 730 PM CDT
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 26 AND 37.
AT 704 PM CDT...A TRAINED SPOTTER REPORTED PENNY SIZE HAIL 5 MILES
SOUTHWEST OF OSCEOLA.
LAT...LON 4100 9402 4101 9402 4103 9402 4109 9380
4090 9358 4090 9402
TIME...MOT...LOC 0017Z 332DEG 10KT 4099 9387
$$
KINNEY000
WWUS53 KDMX 210031
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
731 PM CDT FRI JUN 20 2008
IAC039-210045-
/O.CON.KDMX.SV.W.0302.000000T0000Z-080621T0045Z/
CLARKE IA-
731 PM CDT FRI JUN 20 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHERN CLARKE COUNTY...
AT 727 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED OVER SOUTHWESTERN CLARKE COUNTY...OR 45 MILES SOUTH OF DES
MOINES...MOVING SOUTHEAST AT 15 MPH.
THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF SOUTHERN CLARKE COUNTY.
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 26 AND 32.
THIS STORM EARLIER PRODUCED PENNY SIZED HAIL SOUTHWEST OF OSCEOLA.
REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND
ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4090 9402 4102 9402 4102 9384 4099 9368
4091 9359 4090 9359
TIME...MOT...LOC 0031Z 329DEG 13KT 4095 9390
$$
KINNEY000
WWUS53 KDMX 210044
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
744 PM CDT FRI JUN 20 2008
IAC039-210054-
/O.EXP.KDMX.SV.W.0302.000000T0000Z-080621T0045Z/
CLARKE IA-
744 PM CDT FRI JUN 20 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CLARKE COUNTY WILL
EXPIRE AT 745 PM CDT...
AT 740 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.
REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND
ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4090 9402 4102 9402 4102 9384 4099 9368
4091 9359 4090 9359
TIME...MOT...LOC 0044Z 329DEG 13KT 4091 9387
$$
KINNEYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 6:42 PM CDT, 11 minutes earlier.
Area forecast discussion, Jun 20, 6:42 PM CDT, 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 642 PM CDT FRI JUN 20 2008 UPDATED FOR 00Z AVIATION DISCUSSION .DISCUSSION... SHORT TERM (TONIGHT)... A BROKEN LINE OF THUNDERSTORMS DEVELOPED ALONG THE HIGHWAY 30 CORRIDOR THIS AFTERNOON NEAR A MOISTURE CONVERGENCE BOUNDARY. DEEP LAYER SHEAR IS LIMITED AND THE STORMS ARE HAVING A HARD TIME MAINTAINING UPDRAFTS...BUT SOME HAVE APPROACHED THE SEVERE CRITERIA OF PENNY SIZED HAIL. ANOTHER WEAK SHORTWAVE UPSTREAM WILL LIKELY KEEP STORMS GOING INTO THE EVENING HOURS WITH ISOLD MARGINAL SEVERE THREAT. HOWEVER...THE MAIN THREAT SHOULD BE LIMITED TO SOUTHERN HALF OF CWA WITH LIMITED INSTABILITY NORTH. LONG TERM (SATURDAY THROUGH FRIDAY)... NORTHWESTERLY STEERING FLOW WILL CONTINUE FOR SEVERAL DAYS. GFS AND NAM CONTINUE TO HINT AT AREA OF PRECIP FORMING OVER EASTERN DAKOTAS SAT MORNING AND MOVING DOWN THROUGH WESTERN AND CENTRAL IA LATER SAT...HOWEVER NAM HAS BACKED OFF SOMEWHAT AND EURO HAS NO INDICATION OF THIS CONVECTION. STILL...ENOUGH CONSISTENCY WITH THIS POSSIBILITY TO BUMP UP TO SLIGHT POPS FOR SOME PORTIONS OF CWA SAT EVENING/NIGHT. SHORTWAVE TROUGH WILL DIG THROUGH THE LARGER EASTERN CANADIAN GYRE ON SUNDAY...BUT WILL PRIMARILY AFFECT AREAS TO OUR NORTHEAST WITH ONLY MINIMAL EFFECTS IN OUR NORTHEASTERNMOST COUNTIES. THEREAFTER...SURFACE HIGH PRESSURE WILL MOVE IN GIVING US A FEW DRY PERIODS WITH BELOW NORMAL TEMPS. ON MONDAY NIGHT THE MID-LEVEL FLOW BEGINS TO SHIFT TO MORE WESTERLY/WEST NORTHWESTERLY AS THE LONGWAVE TROUGH OVER THE GREAT LAKES FINALLY MOVES OUT TO THE EAST. THIS WILL USHER IN A SERIES OF SUBTLE SHORTWAVE RIPPLES AND WEAK SURFACE LOW PRESSURE SYSTEMS WHICH RESULT IN SLIGHT POPS THROUGH THE END OF THE PERIOD. && .AVIATION...21/00Z ISOLATED THUNDERSTORMS ARE EXPECTED TO CONTINUE UNTIL 02-03Z ALONG WEAK SURFACE BOUNDARY EXTENDING EAST/WEST TO THE SOUTH OF I-80. LARGE HAIL IS POSSIBLE WITH THE STRONGER STORMS. OTHERWISE...VFR CONDITIONS ARE EXPECTED OVERNIGHT AND MUCH OF SATURDAY...UNTIL ANOTHER ROUND OF ISOLD THUNDERSTORMS DEVELOPS LATE SATURDAY AFTERNOON...MOST LIKELY NW OF KFOD AND KMCW. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && LONG TERM...LEE SHORT TERM...KINNEY AVIATION...JUNGBLUTH
Hazardous weather outlook, Jun 20, 5:14 AM CDT, 13 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 514 AM CDT FRI JUN 20 2008 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-211100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 514 AM CDT FRI JUN 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST FOR TODAY AND TONIGHT ACROSS MUCH OF CENTRAL IOWA. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW STORMS MAY BECOME SEVERE WITH HAIL UP TO QUARTER SIZE AND WINDS APPROACHING 60 MPH. IN ADDITION... THE THREAT OF LOCALIZED HEAVY RAIN CANNOT RULE OUT AN INSTANCE OR TWO OF FLASH FLOODING. NUMEROUS RIVER FLOOD WARNINGS REMAIN IN EFFECT ACROSS CENTRAL IOWA. FOR ADDITIONAL INFORMATION PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY RIVER FLOODING IS EXPECTED TO CONTINUE THROUGH THE REST OF THE WORK WEEK IN MANY LOCATIONS ALONG THE DES MOINES...IOWA AND CEDAR RIVER BASINS WITH CONDITIONS CONTINUING TO IMPROVE. ISOLATED THUNDERSTORMS REMAIN POSSIBLE INTO SATURDAY AND THEN AGAIN NEXT TUESDAY THROUGH THURSDAY. A FEW SEVERE STORMS CANNOT BE RULED OUT DURING THESE TIMES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION REMAINS POSSIBLE TODAY AND SATURDAY...THEN AGAIN BY NEXT TUESDAY THROUGH THURSDAY.
In the hours before
Local storm report, Jun 20, 5:06 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
506 PM CDT FRI JUN 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM HAIL MONROE 41.52N 93.10W
06/20/2008 E0.88 INCH JASPER IA LAW ENFORCEMENT
&&
BFLocal storm report, Jun 20, 5:30 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
530 PM CDT FRI JUN 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM HAIL 7 NE WINTERSET 41.41N 93.92W
06/20/2008 E0.88 INCH MADISON IA TRAINED SPOTTER
&&
BMOYERLocal storm report, Jun 20, 5:39 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
539 PM CDT FRI JUN 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 PM HAIL 1 NW PATTERSON 41.36N 93.89W
06/20/2008 E0.88 INCH MADISON IA TRAINED SPOTTER
&&
BFLocal storm report, Jun 20, 6:00 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
600 PM CDT FRI JUN 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM HAIL 3 W ST. CHARLES 41.29N 93.86W
06/20/2008 E0.88 INCH MADISON IA LAW ENFORCEMENT
&&
BFLocal storm report, Jun 20, 6:06 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
606 PM CDT FRI JUN 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM HAIL 4 NE GRISWOLD 41.27N 95.07W
06/20/2008 E0.88 INCH CASS IA TRAINED SPOTTER
HAIL TO NICKEL SIZE AND 20 MPH WIND.
&&
KJLocal storm report, Jun 20, 6:26 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
626 PM CDT FRI JUN 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 1 W TRURO 41.21N 93.86W
06/20/2008 E1.00 INCH MADISON IA LAW ENFORCEMENT
&&
BMOYERThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 2:20 PM CDT | Severe Thunderstorm Warning | DMX | Tama | 25 min |
| Jun 20, 4:45 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marion | 30 min |
| Jun 20, 5:31 PM CDT | Severe Thunderstorm Warning | DMX | Madison | 29 min |
| Jun 20, 5:33 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 42 min |
| Jun 20, 6:02 PM CDT | Severe Thunderstorm Warning | DMX | Madison | 43 min |
| Jun 20, 6:23 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Monroe | 20 min |
| Jun 20, 6:30 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Union | 45 min |
| Jun 20, 6:41 PM CDT | Severe Thunderstorm Warning | DMX | Madison, Union | 49 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.